My Sanford Chart allows you secure online access to your personal health information and your child's health information. It's available anywhere you have internet access. There is no cost to you and registering is quick and simple.

Sign Up for My Sanford Chart
Why Do I Faint After Getting a Shot?

I always faint a few minutes after I get a shot. One doctor said it's because I was nervous or scared, but I don't feel nervous or scared. Is it the medicine in the shot? I really want to know why this is happening and what I can do about it.*
Sunita

Great question! Shots contain different ingredients, so it's probably not the medication in the shot that's making you faint. That means the explanation your doctor gave is the most likely cause — especially because lots of people get nervous about shots, even if they're not aware of it.

Why would you faint if you're not feeling scared? Our bodies can react in ways that seem unconnected to what we're thinking. It's possible for someone to feel nervous without realizing it.

When we're scared or upset, we can begin to hyperventilate. This kind of fast, shallow breathing lowers the amount of carbon dioxide in our bodies, and that can lead to fainting.

Next time you get a shot, try these tips: Breathe slowly and deeply before the shot and think of something relaxing. Or distract yourself — bring a friend along or play a game that requires intense concentration.

Reviewed by: Kate M. Cronan, MD
Date reviewed: June 2010

Have a question? Ask the experts.

Although we can't reply personally, you may see your question posted to this page in the future. If you're looking for medical advice, a diagnosis, or treatment, consult your doctor or other qualified medical professional. If this is an emergency, contact emergency services in your area.

Kids Health

Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.

© 1995-2014 The Nemours Foundation/KidsHealth. All rights reserved.